Hail, Stephens
- When
- April 23, 3:34 PM CST
- Where
- Stephens County, 1 mi S of Breckenridge
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.733, -98.900
12 hail, 8 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 3:05 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR TOR WATCH COORD. NATIONAL WEATHER SERVICE FORT WORTH TX 405 PM CDT WED APR 23 2003 BUSY DAY HERE AT NWS-FTW SO WILL BE BRIEF. FIRST PERIOD FORECAST OF BIGGEST CONCERN RIGHT NOW. MODIFIED PACIFIC COLD FRONT/PSEUDO DRY LINE ADVANCING RAPIDLY EAST TOWARD WESTERN ZONES WITH DEEP/SEVERE CONVECTION FORMING ALONG THE BOUNDARY CALLED A PSEUDO DRYLINE BECAUSE IT DOES NOT APPEAR TO BE A TRUE DRYLINE BY DEFINITION... LOW-LEVEL COLD ADVECTION AND PRESSURE RISES IMMEDIATELY W OF BOUNDARY SUGGEST THAT THIS MAY BE A MODIFIED PACIFIC FRONT WITH SOME DRYLINE CHARACTERISTICS. THIS FEATURE HAS BEEN MOVING AT A FAIRLY CONSTANT RATE AND SHOULD CONTINUE AS SIGNIFICANT UPPER-LEVEL FORCING MOVES INTO THE SOUTHERN PLAINS TONIGHT. AT CURRENT SPEED...BOUNDARY SHOULD CLEAR CENTRAL ZONES BY MIDNIGHT. THUS...PRECIPITATION AND THUNDERSTORM THREAT SHOULD END RAPIDLY FROM W TO E OVERNIGHT. WITH SIGNIFICANTLY DRYER AIR/SUBSIDENCE FOLLOWING IN THE WAKE OF FRONT...EXPECT SUNNY AND VERY WARM WEATHER TO RETURN FOR THURSDAY. WE HAVE BUMPED HIGHS FOR THURSDAY A BIT TO ACCOUNT FOR THE DOWNSLOPE COMPONENT THAT WILL EXIST INHERENTLY IN THE W WIND EXPECTED...AND ALSO FOR THE DRY SURFACE AIR THAT WILL BE ABLE TO WARM EFFICIENTLY WITH ABUNDANT SUNSHINE. PRIOR DRYLINE PASSAGE THIS EVENING...SURFACE PRESSURE FALLS AND AN INCREASING PRESSURE GRADIENT SHOULD ALLOW SURFACE WINDS TO ACCELERATE A BIT. IT APPEARS...HOWEVER...THAT WINDS WILL STAY BELOW ADVISORY CRITERIA. WEAK FRONT EXPECTED FRIDAY WITH A BIT COOLER WEATHER ON TAP. NO PRECIPITATION OR SIGNIFICANT CLOUD COVER EXPECTED WITH THIS FEATURE. LOW-LEVEL THICKNESS PROGS CONTINUE TO POINT TOWARD A RAPID WARMING TREND OVER THE WEEKEND WITH VERY WARM WEATHER...POSSIBLY NEAR 90 SOUTHWESTERN HALF...BY SUNDAY. AS UPPER-LEVEL RIDGE AXIS SLIDES E OF AREA EARLY NEXT WEEK AND SURFACE WINDS VEER MORE SOUTHEASTERLY... TEMPERATURES SHOULD COOL JUST A BIT WITH SOME INCREASE IN CLOUD COVER. DO NOT SEE MUCH IN THE WAY OF FORCING TO JUSTIFY POPS THROUGH THURSDAY...SO ALL POPS PREVIOUSLY IN PLACE HAVE BEEN REMOVED. ROBBINS DFW 60 83 56 76 / 70 0 0 0 ACT 59 85 56 77 / 70 0 0 0 PRX 56 79 55 72 / 70 0 0 0 DTO 58 83 56 73 / 70 0 0 0 TKI 58 83 56 73 / 70 0 0 0 DAL 60 83 56 75 / 70 0 0 0 TRL 59 83 56 74 / 70 0 0 0 CRS 59 84 56 76 / 70 0 0 0 TPL 59 86 56 78 / 70 0 0 0 .FWD... TX...TORNADO WATCH UNTIL 600 PM CDT WEDNESDAY FOR ZONES TXC093... TXC133...TXC237...TXC333...TXC363...TXC429...TXC503. TORNADO WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXC027... TXC035...TXC085...TXC097...TXC099...TXC113...TXC121...TXC139... TXC143...TXC145...TXC147...TXC181...TXC193...TXC217...TXC221... TXC231...TXC251...TXC257...TXC281...TXC293...TXC309...TXC337... TXC349...TXC367...TXC397...TXC425...TXC439...TXC497.
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 303 PM CDT WED APR 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ALONG AND WEST OF A GAINESVILLE...FORT WORTH...WACO... LAMPASAS LINE. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE REMAINDER OF NORTH TEXAS. AT 300 PM...A WARM FRONT EXTENDED NEAR A GRAHAM...STEPHENVILLE... ITASCA...CORSICANA LINE. FURTHER WEST...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM NEAR VERNON TO ABILENE AND SAN ANGELO. BY 600 PM...THE WARM FRONT WILL MOVE NORTH TO NEAR A JACKSBORO... FORT WORTH...ATHENS LINE. THE GREATEST THREAT OF LARGE HAIL... DAMAGING WINDS...AND ISOLATED TORNADOES WILL OCCUR AS THUNDERSTORMS MOVE NORTHEAST AND INTERACT WITH THE WARM FRONT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS EXPECTED ACROSS MUCH OF THE AREA THIS EVENING.
The national radar mosaic for the moment the first event began.
12 hail, 8 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail one inch in diameter to golf ball size fell.
Trees were blown down by high winds.
Downburst created a path approximately 6 miles long and up to 1.5 miles wide from 0.5 miles south of Lillian southeast to near Venus. Although 12 persons were injured, only 2 people had to be hospitalized. 51 mobile homes were heavily damaged or destroyed and 80 suffered minor damage. Other damage included roof damage to houses, carports damaged or destroyed,barns, trees, and utility poles blown down.
Lightning started a fire at an apartment complex, damaging two apartment units.
Unknown wind damage reported by law enforcement.
150 yard wide swath of trees up to 4 feet in diameter blown down, power lines blown down ,and outbuildings unroofed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353582, 5353505, 5353488, 5353504, 5353502, 5353503, 5353501, 5353498, 5353499, 5353500, 5353490, 5353491, 5353492, 5353493, 5353494, 5353496, 5353495, 5353583, 5353584, 5353497, 5353489.